Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Morristown, TN

July 1, 2017Anderson County, Knox County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2017, 5:02 PM EDT for Anderson County, Knox County, Union County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 5:02 PM EDT (21:02 UTC)
Expired
Jul 1, 2017, 5:30 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:14 PM EDTTSTM WND DMGHalls, TNA FEW TREES DOWN NEAR HALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS54 KMRX 012102
SVRMRX
TNC001-093-173-012130-
/O.NEW.KMRX.SV.W.0098.170701T2102Z-170701T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
502 PM EDT SAT JUL 1 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Anderson County in east Tennessee...
  Northeastern Knox County in east Tennessee...
  Southwestern Union County in east Tennessee...

* Until 530 PM EDT

* At 501 PM EDT, a severe thunderstorm was located 7 miles northwest
  of Knoxville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Knoxville, Clinton, Maynardville, Plainview, Halls, Paulette,
  Karns, House Mountain State Park, Maloneyville, Mascot, Bearden,
  Powell and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3610 8370 3608 8371 3606 8369 3605 8367
      3603 8368 3602 8367 3591 8408 3608 8418
      3629 8384
TIME...MOT...LOC 2101Z 247DEG 27KT 3607 8400 

HAIL...1.00IN
WIND...60MPH
 
$$

SR
1 follow-up statement
132 
WWUS54 KMRX 012119
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
519 PM EDT SAT JUL 1 2017

TNC001-012129-
/O.CAN.KMRX.SV.W.0098.000000T0000Z-170701T2130Z/
Anderson TN-
519 PM EDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3610 8370 3609 8371 3608 8371 3606 8369
      3605 8367 3603 8368 3602 8367 3595 8392
      3614 8401 3617 8397 3619 8394 3621 8397
      3629 8384
TIME...MOT...LOC 2119Z 247DEG 27KT 3612 8384 

$$

TNC093-173-012130-
/O.CON.KMRX.SV.W.0098.000000T0000Z-170701T2130Z/
Knox TN-Union TN-
519 PM EDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN KNOX AND SOUTHWESTERN UNION COUNTIES...

At 519 PM EDT, a severe thunderstorm was located near Plainview, or 8
miles south of Maynardville, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Knoxville, Maynardville, Plainview, Halls, House Mountain State Park,
Maloneyville, Mascot, Paulette and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3610 8370 3609 8371 3608 8371 3606 8369
      3605 8367 3603 8368 3602 8367 3595 8392
      3614 8401 3617 8397 3619 8394 3621 8397
      3629 8384
TIME...MOT...LOC 2119Z 247DEG 27KT 3612 8384 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:31 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 1, 3:31 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
331 PM EDT Sat Jul 1 2017

.SHORT TERM...(Tonight and Sunday)...
Showers and thunderstorms are becoming widespread at mid
afternoon across southeast Tennessee and the southern plateau with
heavy rainfall a threat for many of the stronger storms. A half
inch per hour is likely in most of the stronger storms with one
inch possible over the extreme southern valley and plateau late
this afternoon and early evening. Isolated storms still expected
to produce some strong winds of 50 to 60 mph the next few hours. A
few warnings may be needed until sunset. Will continue high rain
chances to sunset for all except southwest Virginia. Weak
shortwave energy ahead of the cold front combined with more
heating today and moderate instability is contributing to the
storms. Before the storms temperatures warmed into the mid 80s to
near 90 which helped the storms develop. Storms will gradually
decrease this evening and likely end around 04-06Z. The locally
heavy rains will allow for some patchy dense fog to form. On
Sunday the front will move into the Forecast Area and become
nearly stationary near east central Tennessee. Will continue low
pops north and chance pops south. Lows tonight still mild in the
lower 70s and highs Sunday in the 80s.

.LONG TERM...(Sunday Night through Saturday)...
Will continue to transition into an active weather pattern for
the extended. Models in reasonable agreement with the overall
weather pattern but there remains poor consistency in details. The
basic pattern shows a series of short waves tracking through the
region Sunday night through Wednesday. There continues to be
differences in timing and track of each wave but this scenario
should provide a chance of showers and thunderstorms to the area
each day. Model consistency decreases late in the period and
confidence is low. However... around the Thursday time
frame...models are trending towards bringing in a weakening
frontal boundary into the area. This should provide us with a bit
better chance of organized convection. A few showers may linger
into Friday. On Saturday...the trough axis moves through for a
continued chance of convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  88  71  89 /  30  50  30  30
Knoxville McGhee Tyson Airport, TN  70  86  68  87 /  40  30  20  20
Oak Ridge, TN                       70  87  68  88 /  30  30  20  20
Tri Cities Airport, TN              67  84  64  85 /  50  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD/MJB
Hazardous weather outlook, Jul 1, 3:35 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
335 PM EDT Sat Jul 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-022000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
335 PM EDT Sat Jul 1 2017 /235 PM CDT Sat Jul 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

An upper level disturbance will continue to move across the
region this afternoon and evening. A moist and unstable air will
contribute to strong to severe thunderstorms developing into this
evening, with the main threat from the strongest storms being
damaging straight- line winds. Also, with the slow movement of the
storms and high moisture content locally heavy rainfall of one to
two inches within a couple hours localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

TD

In the hours before

Special weather statement, Jul 1, 4:01 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT SAT JUL 1 2017

TNZ036-037-069-012045-
Anderson TN-Union TN-Knox TN-
401 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDERSON...
NORTHEASTERN KNOX AND SOUTHWESTERN UNION COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Clinton, Maynardville, Plainview, Halls, Luttrell,
Andersonville, Paulette, Big Ridge State Park, House Mountain State
Park, Maloneyville, Mascot and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3610 8370 3609 8371 3606 8369 3605 8367
      3603 8368 3602 8367 3595 8408 3609 8418
      3614 8406 3623 8402 3632 8385
TIME...MOT...LOC 2001Z 245DEG 19KT 3607 8403

SR
Local storm report, Jul 1, 4:24 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      CLEVELAND               35.18N 84.87W
07/01/2017                   BRADLEY            TN   911 CALL CENTER

            SEVERAL ROADWAYS FLOODED ACROSS THE CLEVELAND AREA.

&&

DH
Special weather statement, Jul 1, 4:30 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
430 PM EDT SAT JUL 1 2017

TNZ014-037-038-069-070-012115-
Jefferson TN-Claiborne TN-Union TN-Grainger TN-Knox TN-
430 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON...WESTERN GRAINGER AND EASTERN UNION COUNTIES UNTIL 515 PM
EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or near Maynardville, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jefferson City, Maynardville, Rutledge, Plainview, New Market,
Strawberry Plains, Blaine, Luttrell, Buffalo Springs, Rose Hill,
Sharps Chapel, House Mountain State Park, Joppa and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3605 8374 3632 8390 3637 8379 3640 8363
      3610 8342
TIME...MOT...LOC 2030Z 245DEG 15KT 3620 8373

SR
Local storm report, Jul 1, 4:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/01/2017                   BRADLEY            TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN ACROSS THE CLEVELAND
            AREA.

&&

DH
Special weather statement, Jul 1, 4:48 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT SAT JUL 1 2017

TNZ036-069-012130-
Anderson TN-Knox TN-
448 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON AND CENTRAL KNOX
COUNTIES UNTIL 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Farragut, Oliver Springs, Halls,
Norris, Andersonville, Lake Forest, Bearden, Powell and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8427 3593 8429 3599 8432 3604 8434
      3625 8401 3591 8383 3586 8423
TIME...MOT...LOC 2047Z 254DEG 19KT 3601 8417

SR
Special weather statement, Jul 1, 4:49 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
449 PM EDT SAT JUL 1 2017

NCZ060-061-012145-
Clay NC-Cherokee NC-
449 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE AND CLAY
COUNTIES UNTIL 545 PM EDT...

At 449 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Town Of Santeetlah to 7
miles south of Murphy to 6 miles northeast of Morganton. Movement was
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Shooting Creek,
Tusquitee, Topton, Brasstown and Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 8405 3529 8404 3529 8403 3524 8401
      3522 8397 3526 8384 3524 8374 3526 8371
      3523 8369 3520 8373 3519 8371 3515 8373
      3516 8365 3514 8366 3513 8362 3502 8352
      3501 8352 3500 8349 3499 8405
TIME...MOT...LOC 2049Z 266DEG 17KT 3527 8398 3499 8398 3496 8419

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:37 PM EDTSpecial Weather StatementMRXSequatchie38 min
Jul 1, 3:12 PM EDTSpecial Weather StatementMRXLoudon48 min
Jul 1, 3:14 PM EDTSpecial Weather StatementMRXPolk46 min
Jul 1, 3:15 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
Jul 1, 3:19 PM EDTSpecial Weather StatementMRXHamilton, Marion41 min
Jul 1, 3:21 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Meigs, Monroe, Roane114 min
Jul 1, 3:34 PM EDTSpecial Weather StatementMRXGreene, Hamblen41 min
Jul 1, 3:37 PM EDTAreal Flood AdvisoryMRXBradley, Polk113 min
Jul 1, 3:54 PM EDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
Jul 1, 3:55 PM EDTAreal Flood AdvisoryMRXBradley2 hr
Jul 1, 3:57 PM EDTSpecial Weather StatementMRXAnderson, Campbell, Scott48 min
Jul 1, 3:58 PM EDTSpecial Weather StatementMRXBradley, Hamilton, Polk47 min
Jul 1, 4:01 PM EDTSpecial Weather StatementMRXKnox, Union44 min
Jul 1, 4:06 PM EDTFlash Flood WarningMRXBradley3 hr
Jul 1, 4:15 PM EDTSevere Thunderstorm WarningMRXBradley, Polk25 min
Jul 1, 4:30 PM EDTSpecial Weather StatementMRXUnion45 min
Jul 1, 4:35 PM EDTAreal Flood AdvisoryMRXAnderson, Grainger, Jefferson, Knox, Union115 min
Jul 1, 4:48 PM EDTSpecial Weather StatementMRXAnderson, Knox42 min
Jul 1, 5:24 PM EDTAreal Flood AdvisoryMRXAnderson, Knox2 hr
Jul 1, 6:03 PM EDTSpecial Weather StatementMRXMorgan42 min
Jul 1, 6:30 PM EDTSpecial Weather StatementMRXJohnson30 min
Jul 1, 6:44 PM EDTSpecial Weather StatementMRXAnderson31 min
Jul 1, 6:49 PM EDTSpecial Weather StatementMRXBledsoe41 min
Jul 1, 7:12 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea33 min
Jul 1, 7:45 PM EDTSpecial Weather StatementMRXMcMinn, Meigs60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.